The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Help! Effexor start up questions!


#21

OK: questions. What dose of Propranolol are you on, and for roughly how long? I ask because I’ve taken it three years now. I was 24/7 dizzy and having acute (bedridden 8 days at a time) attacks regularly and sometimes nearly back to back for weeks on end. Eventually it stopped the 24/7 dizziness and I went three years and three months without an attack.

Can understand the drugs choice of gabapentin and effexor due to comorbid conditions. My Doctor put me on the Propranolol for same reason but different comorbid condition. Ami is also well established for treating long-term pain, did you know. Ami is much more highly antichlolinergic than Nori, that’s the difference.

With your experience with gabapentin it could be the pain felt worse because you hadn’t had it a few days and your brain had forgotten what it felt like. That happens with symptoms waxing and waning. I doubt it would sensitize your system after all it’s used to treat MAV quite often I understand.

I really think you need that career break to conduct meds trials.

My doctor told me to take Ami exactly 12 hours before I neeeded to be up from bed next day because it makes you drowsy. Helen


#22

mmmh yeah, I had a very bad time
with zoloft. I use a garmin watch, I think all work the same.


#23

Thanks, Helen. Would love that career break, but I don’t see it happening right now.

I started propranolol 5 or 6 yrs ago- when all this started. The norti was the first, then a week later, the propranolol. I was taking 80mg for quite awhile, but it made me like a slug. So it was lowered to 60 for a long time. Then finally down to 40, which is where I am now. I realize that 40 is not an effective dose for MAV, but it didn’t help much at 80mg, so I take it to keep me calm. My neuro actually does not prefer propranolol for basilar migraines or MAV. I know they all have their favorites. Hers is verapamil, which I tried when this flared last spring, but it actually gave me headaches. The propranolol has, it seems, put an end to the occasional regular migraines that I used to have.

I’m thinking I may start up the gabapentin again. I was told I could take it with the propranolol and Effexor…


#24

Well you are lucky to get migraine control on 40mg Propranolol. Many people would need to put one hundred in front of that to get effective relief at least, The preventative dosage is 80-160mg. It certainly does slow many people up that’s why many medics don’t like it and it’s most often avoided in young people particularly. My brother in law takes Gabapentin at a low dose for pain but he finds if he increases the dose to that prescribed he’s asleep all day and night. As they are all different drug classes I should imagine it would be fine to take Propranolol, Gabapentin and Effexor at the same time. Helen


#25

Hey there, with effexor it does alter your sleep at the start but it does settle, I too had night sweats every night for about 4 months and still have vivid dreams. I’m med sensitive so I started low but I’ve learnt over the last 10 months on this stuff I need to go very slow, if I go up even a small amount too quickly eg 10 days after a new dose, then my body tells me very quickly. I have had to give each increase weeks to settle for example I am 5 weeks on 112mg and need to wait another 7 weeks before I go up, my neuro advises this approach because I’ve had 2 times where I’ve rushed tirating up. Climbing up to 150mg will take me ages too but it’s worth it. It’s totally changed my nerve pain to zero on most days noe, helps with the headaches and improving vest issues.
I think you are super med sensitive so maybe stick with your dose now for 2 weeks and review.
Best of luck whatever you decide to do x


#26

Thank you @nin!!! This is encouraging to hear.


#27

Well, its been a month now on Effexor. I am still only taking 7 measley pellets. Even on these 7 pellets, my sleep has been disrupted the entire time. They’ve had me try melatonin and benadryl, but I still wake up between 1am and 3am every night. And constant weird dreams. It has also caused some palpitations at times. I just feel wired.

This sleep deprivation all culminated in a horrible base of the skull migraine last night, that I hadn’t had in 10yrs. I almost ended up at ER as I no longer have imitrex cause I don’t get headaches anymore! 800mg ibuprofen finally took it down.

I’m so tired, my eyes are burning all the time. I am stopping effexor, and if I’m still having issues, going to give the gabapentin a go (taking it a bit earlier). The one time I tried it, it stopped my neck pain and stopped my tinnitus.

So, can I just stop the effexor since I’m only taking 7 pellets? Or do I need to taper even that small amt? If so, what is suggested for taper?


#28

If its just been 1 month on that low dose you will probably be fine. Even still, if it were me, I’d go down to 3-4 pellets for one more week and then stop the next week after. And I’d also have a back-up med ready to help you sleep for a week just in case things get rough. But that’s just me, others seem to go off these things all the time without any problems.


#29

Thanks!!! That’s exactly what I’m doing. 4 pellets last 2 days. Sleeping better, and the crazy dreams are fading. The dreams have been beyond bizarre, and sometimes I was getting confused if something was real or a dream. This was a crazy drug for me. Glad it’s helped so many others though.


#30

:+1: I came of Topirimate recently and also noticed my sleep getting a bit easier with each reduction in dose. Sleep deprivation is an awful thing… makes you feel so crazy and out of control